Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2005, 3:37 PM CDT for Ozark County, Missouri. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 3:37 PM CDT (20:37 UTC)
- Expired
- Aug 5, 2005, 4:31 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
The radar
The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:45 PM CDT | TSTM WND DMG | Theodosia, MO | THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY 10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN BETWEEN 345 AND 4 PM. |
| Aug 5, 3:45 PM CDT | TSTM WND DMG | Theodosia, MO | THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY 10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN BETWEEN 345 AND 4 PM. |
| Aug 5, 3:55 PM CDT | TSTM WND GST 60 | Theodosia, MO | |
| Aug 5, 3:55 PM CDT | TSTM WND GST 60 | Theodosia, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 052037 SVRSGF MOC153-052130- /O.NEW.KSGF.SV.W.0178.050805T2037Z-050805T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 337 PM CDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN SOUTHWEST MISSOURI. * UNTIL 430 PM CDT. * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF GAINESVILLE...OR 17 MILES NORTH OF BULL SHOALS...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN OZARK COUNTY...INCLUDING THE TOWNS OF ISABELLA...SUNDOWN AND THEODOSIA. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275 $$ FOSTER
2 follow-up statements
000 WWUS53 KSGF 052107 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 407 PM CDT FRI AUG 5 2005 MOC153-052130- /O.CON.KSGF.SV.W.0178.000000T0000Z-050805T2130Z/ OZARK MO- 407 PM CDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR OZARK COUNTY UNTIL 430 PM CDT... AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF GAINESVILLE...OR 19 MILES NORTH OF BULL SHOALS...AND MOVING WEST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN OZARK COUNTY...INCLUDING THE TOWNS OF THEODOSIA AND LONG RUN. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275 $$ FOSTER
000 WWUS53 KSGF 052131 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 431 PM CDT FRI AUG 5 2005 MOC153-052141- /O.EXP.KSGF.SV.W.0178.000000T0000Z-050805T2130Z/ OZARK MO- 431 PM CDT FRI AUG 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 429 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:23 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 5, 3:23 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 PM CDT FRI AUG 5 2005 .DISCUSSION... WHAT LITTLE IS LEFT OF THE FRONT THAT MOVED THROUGH THE REGION OVERNIGHT CONTINUES TO WASH OUT OVER ARKANSAS. LOW LEVEL THETA E GRADIENT IS FAIRLY BAGGY...BUT JUICIER/MORE UNSTABLE AIRMASS IS CONFINED MOSTLY TO OUR SOUTHERN/SOUTHEASTERN CWA. EXPECT CONVECTION THIS EVENING TO REMAIN PRIMARILY SOUTH OF INTERSTATE 44. ELEVATED THETA E GRADIENT HAS LIT UP THE PAST COUPLE OF NIGHTS...HOWEVER THE GRADIENT HAS LIKELY WEAKENED CONSIDERABLY TODAY SO PROBABLY WONT BE AS MUCH PRECIPITATION ASSOCIATED WITH IT TONIGHT AFTER MIDNIGHT. NONE THE LESS KEPT IN SO LOW POPS AFTER MIDNIGHT INTO THE MORNING HOURS JUST IN CASE. NAM AND GFS BOTH ADVECT IN MUCH DRIER MID/UPPER LEVEL AIRMASS SATURDAY AFTERNOON AND EVENING. THAT SHOULD GREATLY LIMIT THE AREAL COVERAGE OF PULSE CONVECTION SATURDAY AND SUNDAY AFTERNOONS. WATER VAPOR IMAGERY DOES SHOW THIS DRY INTRUSION OVER NEBRASKA MAKING SOME PROGRESS SOUTHWARD...HOWEVER DO HAVE MY DOUBTS THAT IT WILL MOVE AS QUICKLY AS MODELS SUGGEST. SINCE WE HAVE POPS GOING ALREADY HAVE OPTED TO JUST NUDGE THEM DOWNWARD A BIT STILL FOCUSING THE HIGHEST POPS OVER OUR FAR SOUTHERN CWA WHERE ANY ADVANCING DRIER MID LEVEL AIRMASS IS LIKELY TO HAVE ITS SMALLEST INFLUENCE. CONTINUED TO KEEP TEMPERATURES SLIGHTLY ABOVE GUIDANCE THROUGH THE PERIOD AS EVEN A LITTLE BIT OF SUNSHINE SHOULD ALLOW TEMPERATURES TO RESPOND VERY QUICKLY GIVEN THE DROUGHT. STILL SOME THREAT OF ISOLATED PULSE CONVECTION MONDAY AFTERNOON/EVENING AS THE MID LEVEL SHEAR AXIS MEANDERS AROUND THE LOWER MISSISSIPPI VALLEY. CONVECTION SHOULD BE MOSTLY CONFINED TO AREAS SOUTH/EAST OF THE SHEAR AXIS AND MOST OF THE MODELS ARE HINTING AT THAT SETTING UP EITHER OVER OUR FAR SOUTHEAST COUNTIES IF NOT SOUTHEAST OF OUR CWA ALTOGETHER. IZZI && .AVIATION... FOR THE 18Z TAFS...SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS AFTERNOON WITH BASES GENERALLY AROUND 5 KFT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING IN A MOIST AND UNSTABLE AIRMASS. I WILL CONTINUE WITH CB CLOUD REMARKS IN THE SPRINGFIELD AND JOPLIN TAFS AND MONITOR TRENDS FOR THUNDERSTORM DEVELOPMENT. LOCALIZED MVFR CONDITIONS WILL DEVELOP WHERE SHOWERS OCCUR. WINDS WILL GENERALLY BE NORTHEAST BUT OUTFLOW BOUNDARIES FROM SCATTERED STORMS WILL RESULT IN LOCALIZED VARIABLE AND GUSTY WINDS. OTHERWISE VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 5 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS. AREAS AFFECTED AND TIMING: MAINLY SOUTH OF INTERSTATE 44 THOUGH MID EVENING. DISCUSSION: ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING...MAINLY ACROSS SOUTHERN MISSOURI. ITS NOT OUT OF THE QUESTION THAT A THUNDERSTORM OR TWO COULD PRODUCE AN ISOLATED WIND GUST IN EXCESS OF 50 MPH AND POSSIBLY SOME HAIL SMALLER THAN NICKELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND...MAINLY SOUTH OF INTERSTATE 44. ANY THUNDERSTORMS THAT DO FORM WILL LIKELY REMAIN ISOLATED WITH MOST AREAS REMAINING DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) IZZI
In the hours before
Local storm report, Aug 5, 3:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT FRI AUG 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 E BRANSON 36.65N 93.17W
08/05/2005 TANEY MO LAW ENFORCEMENT
TREES BLOWN OVER ON HIGHWAY T
MMTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:49 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 56 min |
| Aug 5, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 30 min |
| Aug 5, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 58 min |
| Aug 5, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.